Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 16, 1997, 9:20 PM CDT for Hughes County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 16, 1997, 9:20 PM CDT (02:20 UTC)
- Expired
- Jun 17, 1997, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hughes County, OK
The radar
The Norman radar (KTLX), 109 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3446 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 170220
FFWOKC
OKC063-170515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT MON JUN 16 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1215 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHERN HUGHES
INCLUDING THE FOLLOWING LOCATIONS
ATWOOD...CALVIN...GERTY...HOLDENVILLE AND STUART
DOPPLER RADAR HAS INDICATED JUST OVER 2 INCHES OF RAIN HAS FALLEN FROM
NEAR STUART TO GERTY WITHIN THE PAST HOUR. WITH STORMS CONTINUING TO
DEVELOP OVER THE SAME AREAS THERE WILL BE THE POTENTIAL FOR RAINFALL
AMOUNTS IN EXCESS OF 4 TO 5 INCHES BEFORE TAPERING OFF LATER TONIGHT.
FLOODING OF MANY LOW-LYING AND POORLY DRAINED AREAS IS LIKELY AND
MOTORISTS ARE URGED TO DRIVE WITH CAUTION. IF YOU LIVE IN FLOOD PRONE
AREAS BE PREPARED TO SEEK HIGHER GROUND AT THE FIRST SIGN OF RISING
WATER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...MOST
DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES." IT ONLY TAKES A
FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY.
LAT...LON 3479 9606 3475 9638 3510 9642 3506 9609
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:36 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jun 16, 3:36 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 16 1997 FCST CONCERNS INCLUDE DEFINING LOCATIONS OF BEST FIRST PERIOD FLASH FLOOD AND SEVERE POTENTIAL. LATEST SFC ANALYSIS INDICATES CDFNT NEAR A TUL...OUN...TO LBB LINE. SATL IMAGERY SHOWS UPPER LOW CENTERED OVR ERN NM. LOCAL RADARS INDICATE CONVECTION DEVELOPING FROM SWRN KS THRU TX PNDHL...IN REGION OF STEEPEST LAPSE RATES. ARPS DATA INDICATES SMALL AREA OF 2000-2500 J/KG CAPE VALUES ACRS THE NORTHWEST ZNS. FEEL THE ACTIVITY ACRS THE NORTHWEST WL WEAKEN AFTER SUNSET. ARPS DATA ALSO INDICATES GOOD INSTABILITY ACROSS MUCH OF THE CENTRAL AND SOUTHERN ZNS...AND ARPS DATA INDICATES CAPE VALUES FROM 4500-5500 J/KG EXTENDING FROM ADM...DUA...TO SEMINOLE AND HUGHES COUNTIES. EXPECT RAPID DEVELOPMENT ACRS THIS AREA WITHIN NEXT HOUR. WITH HIGH PW VALUES ACROSS MUCH OF CWA SOUTH OF THE FRONT..WL ISSUE FLASH FLOOD WATCH OVERNIGHT ACRS THE SRN ZNS...AS UPPER LEVEL LOW COMBINES WITH FORCING ALONG THE SLOW MOVING BOUNDARY TO PRODUCE EFFICIENT...SLOW MOVING CONVECTION. MDLS ARE SIMILAR WITH PSN OF UPPER LOW...MOVING EAST TO AR BY 00Z WED. WL HV SLIGHT CHC/CHC MORNING POPS FOR THE CENTRAL AND SERN ZNS FOR TUE. MEDIUM RANGE MDLS INDICATE WARMING TREND BY END OF THE WEEK. COORD WITH TUL. FCSTID = 22 OKC 64 85 65 88 / 60 30 0 0 HBR 61 85 63 90 / 50 10 0 0 SPS 65 86 65 93 / 70 10 0 0 GAG 60 84 59 90 / 50 10 0 0 PNC 61 84 64 88 / 50 20 0 0 DUA 67 86 67 87 / 80 30 10 0 .OKC... OK...FLASH FLOOD WATCH TONIGHT FOR ZONES OKZ032...OKZ037...OKZ039...OKZ041>053. TX...FLASH FLOOD WATCH TONIGHT FOR ZONES TXZ085>090. CB
In the hours before
Local storm report, Jun 16, 9:05 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
905 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 4 SW PAULS VALLEY OK 1.25 INCH HAIL.
06/16/97 GARVIN
0850 PM 1 S PAULS VALLEY OK 1.75 INCH HAIL.
06/16/97 GARVIN
0842 PM ODELL TX 70 MPH WINDS.
06/16/97 WILBARGER
0900 PM ATLUS OK 75 MPH WINDS AT MUNICPAL
06/16/97 JACKSON AIRPORT.
MCCAMMONLocal storm report, Jun 16, 9:09 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0904 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 4 S TIPTON OK 59 MPH WIND GUST, MEASURED
06/16/97 TILLMAN OKLAHOMA MESONETWORK
0835 PM 4 WSW WEATHERFORD OK 60 MPH WIND GUST, MEASURED
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 9:13 PM CDT, 7 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
0904 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 4 S TIPTON OK 59 MPH WIND GUST...MEASURED
06/16/97 TILLMAN OKLAHOMA MESONETWORK
0835 PM 4 SW WEATHERFORD OK 60 MPH WIND GUST...MEASURED
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 9:14 PM CDT, 6 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
0904 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 4 S TIPTON OK 59 MPH WIND GUST...MEASURED
06/16/97 TILLMAN OKLAHOMA MESONETWORK
0835 PM 4 SW WEATHERFORD OK 60 MPH WIND GUST...MEASURED
06/16/97 CUSTER OKLAHOMA MESONETWORKLocal storm report, Jun 16, 9:15 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM ELDORADO OK 67 MPH WIND.
06/16/97 JACKSON
MCCAMMONLocal storm report, Jun 16, 9:15 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT MON JUN 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM ELDORADO OK 67 MPH WIND.
06/16/97 JACKSON
MCCAMMONThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:01 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 46 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 30 min |
| Jun 16, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 42 min |
| Jun 16, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 55 min |
| Jun 16, 8:09 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 51 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 46 min |
| Jun 16, 8:17 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 43 min |
| Jun 16, 8:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 43 min |
| Jun 16, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 52 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Jun 16, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 44 min |
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 40 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 53 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| Jun 16, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 44 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady | 40 min |
| Jun 16, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Pontotoc | 51 min |
| Jun 16, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 46 min |
| Jun 16, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 49 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 48 min |
| Jun 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 44 min |
| Jun 16, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 47 min |
| Jun 16, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 39 min |
| Jun 16, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 51 min |
| Jun 16, 9:57 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 48 min |
| Jun 16, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 50 min |
| Jun 16, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
| Jun 16, 10:29 PM CDT | Flash Flood Warning | OUN | Stephens | 106 min |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.